Originally published March 10 2009
Antidepressants Linked to Sudden Death in Women
by Sherry Baker, Health Sciences Editor
(NaturalNews) Research just published in the March 17, 2009, issue of the Journal of the American College of Cardiology links depression to sudden cardiac death (SCD) and fatal coronary heart disease (CHD) in women with no known heart problems. But if you read the research carefully, it reveals another startling link: The study found the women with the highest risk for SCD and fatal CHD had the most depressive symptoms or were taking antidepressants.
"We can't say antidepressant medications were the cause of higher risk of sudden cardiac death. It may well be that use of antidepressants is a marker for worse depression," lead researcher William Whang, M.D., M.S., Division of Cardiology, Columbia University Medical Center, said in a statement to the media. "Our data raise more questions about the mechanisms by which depression is associated with arrhythmia and cardiac death." However, according to Whang's own research, the risk of cardiac death was associated more strongly with taking antidepressant drugs than with symptoms of clinical depression.
Whang and his research team studied 63,469 women from the Nurses Health Study who had no evidence of previous stroke or heart disease during a follow-up between the years of 1992 and 2004. To find out which women suffered from depression, Whang and his colleagues looked at self-reported symptoms of depression and the use of antidepressant medications such as Prozac. Women with the most serious clinical depression were identified by the use of a 5-point mental health index score of less than 53 or by the fact they took antidepressants regularly.
No relationship was noted between antidepressant use and fatal CHD or nonfatal heart attack -- but a link between serious heart rhythm problems, including those that cause sudden death, was found. According to the American Heart Association, SCD (also know as cardiac arrest or heart arrest) causes unexpected, sudden death from an abrupt loss of heart function.
"These data indicate the link between depression and serious heart rhythm problems may be more complex than previously thought. It raises the question of whether this association may have something to do with the antidepressant drugs used to treat depression," Sanjiv M. Narayan, M.D., F.A.C.C., University of California, San Diego, who co-authored the accompanying editorial with colleague, Murray Stein, M.D., said in a statement to the media.
Both Dr. Whang and Dr. Narayan stated in the media release that the relationship between antidepressant medicines and sudden cardiac death needs more research to determine whether antidepressant medications directly increase the risk for deadly heart rhythm disorders, but they claim the benefits of "appropriately prescribed" antidepressants outweigh the risk of sudden cardiac death.
"We can't say antidepressant medications were the cause of higher risk of sudden cardiac death. It may well be that use of antidepressants is a marker for worse depression," adds Dr. Whang. "Our data raise more questions about the mechanisms by which depression is associated with arrhythmia and cardiac death."
However, the truth is that although SSRI antidepressants (such as Prozac, Lexapro, Zoloft, Paxil and others) are generally described as safe for the heart , a host of cardiovascular side effects -- including irregular heart rhythms and even potentially lethal arrhythmias -- have long been known to occur in some people taking the drugs. In fact, Eli Lily, the drug company behind Prozac, lists these cardiovascular side effects, including heart arrest, on their official package insert for physicians:
* Frequent: hemorrhage, hypertension, palpitation
* Infrequent: angina pectoris, arrhythmia, congestive heart failure, hypotension, migraine, myocardial infarct, postural hypotension, syncope, tachycardia, vascular headache
* Rare: atrial fibrillation, bradycardia, cerebral embolism, cerebral ischemia, cerebrovascular accident, extrasystoles, heart arrest, heart block, pallor, peripheral vascular disorder, phlebitis, shock, thrombophlebitis, thrombosis, vasospasm, ventricular arrhythmia, ventricular extrasystoles, ventricular fibrillation.
For more information:
About the authorSherry Baker is a widely published writer whose work has appeared in Newsweek, Health, the Atlanta Journal and Constitution, Yoga Journal, Optometry, Atlanta, Arthritis Today, Natural Healing Newsletter, OMNI, UCLA's "Healthy Years" newsletter, Mount Sinai School of Medicine's "Focus on Health Aging" newsletter, the Cleveland Clinic's "Men's Health Advisor" newsletter and many others.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml